Pharmacist Catch of the Month

Pharmacy Times, Volume 0, 0

Digoxin Toxicity

Two doctor of pharmacy candidatessaw a patient in a pharmacist-run anticoagulationclinic for an initial visit. Thepatient was taking warfarin and digoxindaily following a recent diagnosis ofatrial flutter. He stated that he had feltnauseous after taking the medicationsand had several episodes of vomiting.The patient also complained of havingblurred vision for a couple of days.Upon questioning, it was learned thatthe blurred vision could be describedas halos.

Digoxin toxicity was suspected. Adigoxin level test was ordered. The resultwas 2.4 ng/mL (range 0.8-2.0 ng/mL).

The pharmacist preceptor had thepatient hold the dose for 2 days, thenrestarted the patient on a lower dose. Atthe patient's next visit, his symptomshad resolved.

Lovenox Not Needed

A patient was admitted to the intensivecare unit (ICU) for chest pain torule out acute coronary syndrome. Thepatient was started on Lovenox(enoxaparin) 60 mg sq bid. The cardiacworkup was normal. There was no elevationof cardiac enzymes, and theechocardiogram was negative. DuringICU rounds, an intern noted that thechest pain was relieved with protonixbut not with nitroglycerin (NTG) sublingualtablets (the patient had taken theNTG prior to admission).

A pharmacist recommended stoppingthe Lovenox, because acute coronarysyndrome had been ruled out. This discontinuationhas resulted in cost savings($31 per dose) and a reduction of bleedingrisk.

Pharmacy Times has introduced this newfeature that highlights hospital pharmacists' error-averting actions. We encourage readersto submit their own "catches" for thiscolumn to: arybovic@ascendmedia.com.